A 51-year-old female presented with acute confusion associated with a non-specific headache and lethargy. The patient’s history included bipolar disorder on valproate and recent travel to northern Vietnam. The patient was subsequently found to have hyperammonaemia as well as a urinary tract infection and bacteraemia with Klebsiellapneumoniae. The patient was presumed to have a multifactorial non-cirrhotic hyperammonaemic encephalopathy due to a combination of a urinary tract infection and bacteraemia with K. pneumoniae, a urease-producing bacteria, and also valproate use, a medication known to interfere with ammonia elimination. The patient’s treatment included supportive care, ceasing valproate, empiric then rationalised antibiotics, N-acetylcysteine and L-carnitine. We present a case of non-cirrhotic hyperammonaemic encephalopathy and explain why it is multifactorial in origin.
- adult intensive care
- urinary tract infections
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors KET was responsible for identification of the case, the literature review, drafting the manuscript and for approving the final version. RM and MA were responsible for identification of the case, revising the manuscript critically and for approving the final version.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.